Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 91, NWS Nashville, TN

November 30, 20045 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Nov 30, 2004, 3:46 PM CST for 5 counties in Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 30, 2004, 3:46 PM CST (21:46 UTC)
Expired
Nov 30, 2004, 6:45 PM CST
In force
3 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Davidson County, TN, Rutherford County, TN, Smith County, TN, Williamson County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 28 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.8 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 518 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
518 m²/s²
0-3 km storm-relative helicity
554 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 302149
FFWOHX
TNC037-149-159-187-189-010045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
346 PM CST TUE NOV 30 2004

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN DAVIDSON COUNTY IN TENNESSEE
  RUTHERFORD COUNTY IN TENNESSEE
  SMITH COUNTY IN TENNESSEE
  EASTERN WILLIAMSON COUNTY IN TENNESSEE
  WILSON COUNTY IN TENNESSEE
  THIS INCLUDES THE CITIES OF CARTHAGE...FRANKLIN AND LEBANON

* UNTIL 645 PM CST

* AT 335 PM CST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL ROADS
  STILL CLOSED BY HIGH WATER. RAINFALL WILL CONTINUE OVER THIS AREA WITH 
  ADDITIONAL HALF INCH OF RAINFALL EXPECTED OVER THE AREA.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WATERTOWN...RURAL HILL AND MT JULIET.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3578 8698 3576 8673 3590 8634 3623 8589
      3630 8599 3621 8649 3598 8684

$$

JLM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Nov 30, 3:40 PM CST, 6 minutes earlier.

Area forecast discussion, Nov 30, 3:40 PM CST, 6 minutes before
AREA FORECAST DISCUSSION.
NATIONAL WEATHER SERVICE NASHVILLE TN
340 PM CST TUE NOV 30 2004

.DISCUSSION...
SURFACE LOW PRESSURE CENTER WAS POSITIONED NEAR KCKV AT MID AFTERNOON
AND WILL CONTINUE TO TRACK NNE. TRACK DEVIATED MORE WEST...BETTER
CONFIDENCE THAT WARM FRONT WOULD PUSH INTO SOUTHERN KENTUCKY. WILL
DELAY COLD FRONTAL PASSAGE A LITTLE BASED ON SURFACE LOW POSITION...
BUT THIS WILL NOT PROLONG FFA BEYOND 01/03Z (DRY MID LVL AIR CHOKES
OFF FLASH FOOD THREAT).

COLDER AIR AND SOME SNOW UNDER DEFORMATION IN MISSOURI THIS AFTERNOON
NOT CONSIDERED A THREAT IN NORTH MIDDLE TENNESSEE LATE TONIGHT.
STRONG UPPER LOW WEST DEAMPLIFIES AS IT MOVES OVER MIDDLE TENNESSEE
AFTER MIDNIGHT.

COLDER TEMPERATURES ON TAP WEDNESDAY WITH DEEP COLD ADVECTION THE
BIG STORY. SURFACE HIGH PRESSURE WILL APPROACH WITH MOSTLY SUNNY
SKIES WEST IN THE AFTERNOON. WINDS WILL TAPER TO LIGHT AS THE HIGH
MOVES IN WEDNESDAY NIGHT. A WIDESPREAD FREEZE IS LIKELY AT THIS
POINT.

HIGH PRESSURE LOOKS TO CONTROL THE WEATHER ACROSS MIDDLE TENNESSEE
FOR THE REMAINDER OF THE WEEK...EXCEPT FOR A CLIPPER LOW AND COLD
FRONT WHISKING THROUGH THIS WEEKEND. ATMOSPHERE TOO DRY FOR ANY
PRECIPITATION AT THIS TIME. WEATHER PATTERN BECOMES MORE UNSETTLED
EARLY NEXT WEEK...AND COULD SEE ANOTHER WARM SECTOR EVENT.

&&

.BNA WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH CONTINUE EAST OF A SPRINGFIELD TO WAYNESBORO LINE
THROUGH 9 PM CST.

&&

04
Hazardous weather outlook, Nov 30, 5:23 AM CST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
523 AM CST TUE NOV 30 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-011030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
523 AM CST TUE NOV 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY

A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE TENNESSEE VALLEY
TODAY AND EARLY TONIGHT AND PRODUCE WIDESPREAD RAIN...ALONG WITH
THE POSSIBILITY OF LOCALIZED FLOODING OVER PARTS OF MIDDLE TENNESSEE.
A FLOOD WATCH IS IN EFFECT THROUGH EARLY TONIGHT FOR AREAS EAST OF A
SPRINGFIELD TO WAYNESBORO LINE. RAIN TOTALS BETWEEN ONE AND HALF AND
TWO INCHES WILL BE COMMON IN THE WATCH AREA...WITH SOME HIGHER
AMOUNTS POSSIBLE.

RAINFALL WILL LIKELY PRODUCE PONDING OF WATER ON ROADS AND IN
SOME POORLY DRAINED AREAS. SOME RIVERS AND STREAMS MAY ALSO RISE TO
NEAR BANKFULL.

ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE THROUGH EARLY TONIGHT...
AND A FEW COULD PRODUCE STRONG...GUSTY WINDS...ESPECIALLY IN
AREAS NEAR THE ALABAMA BORDER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

19

In the hours before

Local storm report, Nov 30, 12:30 PM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1230 PM CST TUE NOV 30 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLASH FLOOD      LAWRENCEBURG            35.25N 87.34W
11/30/2004                   LAWRENCE           TN   DEPT OF HIGHWAYS

            TDOT REPORTED BRUSH CREEK ROAD IN THE WESTERN PART OF THE
            COUNTY AND MILLER LANE IN THE NORTHERN PART HAD HIGH
            WATER.

1205 PM     FLASH FLOOD      HOHENWALD               35.55N 87.56W
11/30/2004                   LEWIS              TN   DEPT OF HIGHWAYS

            TDOT REPORTED NUMEROUS ROADS ARE UNDER HIGH WATER AND
            IMPASSABLE AROUND THE COUNTY. CAUTIONARY SIGNS ARE ON
            BRIDGES AT THIS TIME.

1205 PM     FLASH FLOOD      COLUMBIA                35.62N 87.05W
11/30/2004                   MAURY              TN   DEPT OF HIGHWAYS

            TDOT REPORTED SOME HIGH WATER WAS OCCURRING ON SOME ROADS
            IN THE NORTHERN PART OF THE COUNTY.

1210 PM     FLASH FLOOD      WAYNESBORO              35.32N 87.76W
11/30/2004                   WAYNE              TN   EMERGENCY MNGR

            EMA DIRECTOR REPORTED ROADS ALONG THE GREEN RIVER AND
            INDIAN CREEK WERE FLOODING. SCATTERED AREAS IN WAYNE
            COUNTY HAD SOME HIGH WATER ON ROADS. SCHOOL WERE LETTING
            OUT AS OF 1130 AM CST IN WAYNE COUNTY.

1220 PM     FLASH FLOOD      4 N CARTHAGE            36.31N 85.94W
11/30/2004                   SMITH              TN   TRAINED SPOTTER

            SPOTTER REPORTED INTERSECTION OF HIGHWAY 85 AND TURKEY
            CREEK ROAD WAS FLOODED AND UNDER WATER. DITCHES AND
            CULVERTS WERE SPILLING WATER ON OTHER ROADWAYS IN SMITH
            COUNTY.

&&

ORCHANIAN
Local storm report, Nov 30, 1:07 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
107 PM CST TUE NOV 30 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     FLASH FLOOD      10 SE NASHVILLE         36.07N 86.66W
11/30/2004                   DAVIDSON           TN   EMERGENCY MNGR

            DAVIDSON COUNTY OEM REPORTED INTERSECTION OF BELL ROAD
            AND SMITH SPRINGS ROAD WAS IMPASSABLE DUE TO HIGH WATER
            IN THE ANTIOCH SECTION OF NASHVILLE. ALSO...INTERSECTION
            OF NOLENSVILLE ROAD AND CULBERTSON ROAD HAD HIGH WATER.

&&

ORCHANIAN
Local storm report, Nov 30, 1:32 PM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
132 PM CST TUE NOV 30 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     FLASH FLOOD      MURFREESBORO            35.85N 86.39W
11/30/2004                   RUTHERFORD         TN   DEPT OF HIGHWAYS

            TDOT REPORTED SEVERAL ROADS HAVE HIGH WATER AROUND THE
            COUNTY.

0110 PM     FLASH FLOOD      LEWISBURG               35.45N 86.79W
11/30/2004                   MARSHALL           TN   DEPT OF HIGHWAYS

            TDOT REPORTED SEVERAL ROADS WERE CLOSED AND IMPASSABLE.
            SCHOOLS WERE LET OUT EARLY.

0115 PM     FLASH FLOOD      7 ENE SHELBYVILLE       35.53N 86.33W
11/30/2004                   BEDFORD            TN   DEPT OF HIGHWAYS

            TDOT REPORTED SEVERAL ROADS HAD HIGH WATER ON THEM AND
            WERE CLOSED AROUND BUGSCUFFLE AND ALSO OFF U.S. HIGHWAY
            41A TOWARD TULLAHOMA.

0120 PM     FLASH FLOOD      MCMINNVILLE             35.69N 85.78W
11/30/2004                   WARREN             TN   DEPT OF HIGHWAYS

            TDOT REPORTED SEVERAL ROADS HAD HIGH WATER ON THEM AROUND
            THE COUNTY. NO ROADS WERE CLOSED AT THE PRESENT TIME.

&&

ORCHANIAN
Local storm report, Nov 30, 2:30 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CST TUE NOV 30 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FLASH FLOOD      LEBANON                 36.21N 86.32W
11/30/2004                   WILSON             TN   DEPT OF HIGHWAYS

            TDOT REPORTED ABOUT 30 ROADS HAVE HIGH WATER ON THEM
            AROUND THE COUNTY. A FEW ROADS NEAR THE LEBANON TOWN
            SQUARE WAS BLOCKED OFF DUE TO HIGH WATER.

&&

ORCHANIAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 10:19 AM CSTFlash Flood WarningOHXLawrence, Lewis, Maury, Wayne4 hr
Nov 30, 11:54 AM CSTFlash Flood WarningOHXDavidson, Rutherford, Smith, Williamson, Wilson4 hr
Nov 30, 12:18 PM CSTFlash Flood WarningOHXClay, Cumberland, DeKalb, Fentress, Jackson, Overton and 3 more4 hr
Nov 30, 1:22 PM CSTFlash Flood WarningOHXBedford, Cannon, Coffee, Marshall, Warren4 hr
Nov 30, 1:50 PM CSTSevere Thunderstorm WarningOHXDavidson, Macon, Sumner, Trousdale, Wilson35 min
Nov 30, 4:15 PM CSTFlash Flood WarningOHXClay, Cumberland, DeKalb, Fentress, Jackson, Overton and 3 more3 hr
Nov 30, 5:39 PM CSTFlash Flood WarningOHXBedford, Cannon, Coffee, Giles, Grundy, Marshall and 2 more3 hr

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.